Out of the many possible symptoms of human immunodeficiency virus (HIV) infection, fatigue is one that can have a subtle yet profound effect on your quality of life. The nagging feeling of low energy can keep you from socializing, exercising, and even carrying out the basic functions of everyday life. However, there are ways to battle HIV fatigue and reclaim some of that lost energy. One of the keys is to understand the causes of your fatigue. From there you can start to treat your problem. While you may not be able to completely eliminate HIV-associated fatigue, you can learn to minimize its frequency and its impact on your life.
Unlike other viruses, such as those that cause the flu, HIV targets your immune system, which results in your immune system being unable to get rid of HIV. HIV is a disease that is transmitted through contact with bodily fluids. There is no cure, but there are many medications that can help keep HIV from progressing to acquired immunodeficiency syndrome (AIDS). Because HIV attacks the cells that help fight disease, HIV-positive people are especially vulnerable to other viruses and diseases caused by bacteria and fungi.
Along with a headache, fever, swollen lymph glands, and a sore throat, fatigue is one of the early symptoms of HIV. These signs may vanish after a while. In some cases, people with HIV may believe their symptoms are related to a common flu virus. HIV can also be present without any symptoms appearing for several years.
People infected with HIV experience fatigue for many reasons. The simple presence of the infection can contribute to fatigue as the body uses energy trying to fight the infection. The virus also “steals” energy from cells to allow it to reproduce. Some of the many other reasons for HIV-associated fatigue include anxiety and depression, sleep problems, pain, and other coincident infections/illnesses. Unfortunately, fatigue is also a very common side effect of many HIV medications. There are proven solutions, however.
Depression can often accompany a serious disease such as HIV. Feelings of hopelessness and sadness can leave a person drained of energy. Depressive symptoms include feelings of sadness or anger, a withdrawal from friends and activities you once enjoyed, and engaging in risky behaviors. Depression can also interfere with eating and sleeping patterns. Depressed people are often less likely to exercise, which in turn, can leave them feeling even more fatigued.
If you have HIV and are starting to develop symptoms of depression, you should speak to your doctor or a mental health professional. You may be able to overcome your depression with talk therapy and other means that don’t include medications, such as antidepressants. You may also find that alternative therapies, like meditation or yoga, help with depression.
A study in the journal Psychosomatics found that treatment with the medication armodafinil was able to help improve mood and overcome fatigue in certain HIV patients. Armodafinil changes the amounts of certain substances in your brain. The drug is typically used to treat sleepiness in narcolepsy.
Insomnia is a condition that means you have difficulty falling asleep or difficulty staying asleep. In either case, a poor night’s sleep can leave you dragging the next day. To help battle insomnia, remember a few key tips:
- Try to go sleep and rise at the same times every day.
- Keep a log of how you sleep so you can note changes in your sleeping patterns.
- Don’t lie in bed awake and anxious. If you’re unable to sleep, move to a different part of your home. Rest until you feel tired enough to try sleeping in your bed again.
- Try reading. Don’t watch TV or get on your phone or computer.
- Avoid alcohol right before bed and caffeine late in the afternoon or evening.
- Keep your room dark and cool, if possible, to create a sleep-friendly environment.
If you’re still having difficulty sleeping after trying these recommendations, speak with your doctor. They may recommend a sedative or hypnotic medication.
HIV medications are powerful drugs, and not everyone reacts the same way to the same combination medications. If you find yourself feeling fatigued after starting a new drug regimen, tell your healthcare provider. Trying a different drug or combination of HIV drugs may help. However, it’s important to note that changing antiretroviral regimens is a serious undertaking. Changing regimens can increase your risk for developing a resistance to antiretroviral drugs. It’s also important to note that you should not stop taking your medication without discussing it with your doctor. Pausing antiretroviral medication can also open you up to drug resistance.
If you experience declining health, your medication needs may change. Growing feelings of fatigue may be due to changes in our drug regimen or to medical problems beyond your control. It’s up to you, however, to tell your doctor how you’re feeling and to ask if there are solutions to your feelings of decreased energy.
When the source of your fatigue can’t be directly linked to depression, insomnia, drug reactions, or other specific causes, it’s said to be idiopathic HIV fatigue. Idiopathic is a medical term that means the cause of a condition is unknown.
Idiopathic HIV fatigue is common, but it’s hard to predict. You may experience it at any point in the day, and you may go days without having those tired feelings. The use of stimulants such as methylphenidate (Ritalin) and dextroamphetamine (Dexedrine) may be helpful. Your doctor may prescribe them for use every day or just when you start to notice fatigue setting in. If you have a history of abusing stimulants, your doctor may look for other solutions.
HIV is a chronic disease, but with careful medication use and healthy habits, it can be a manageable condition. Fatigue is a problem facing many people, including those with and without HIV. However, there are a host of therapies and behaviors that can help. For many people, exercise can give your mood and body a boost. Maybe starting your day with a brisk walk can give you the lift you need to shake off that fatigue and approach the day with improved vigor.